YOW! Perth 2019 Day 1

Tue, Sep 3
Timezone: Australia/Perth (AWST)
08:30

YOW! Perth 2019 Day 1

Wed, Sep 4
Timezone: Australia/Perth (AWST)
08:00

    Registration - 45 mins

08:45

    Introduction - 15 mins

09:00
10:05
10:55

    Morning Tea - 30 mins

11:25
12:20
13:10

    Lunch - 75 mins

14:25
15:20
  • Added to My Schedule
    keyboard_arrow_down
    Andrew Harvey

    Andrew Harvey - Your Team As A Distributed System

    schedule  03:20 - 04:10 PM place Argyle Ballroom people 235 Interested star_halfRate

    As we level up in technical roles, often we find ourselves thrust into team leadership and management. This sneaks up on us and we can be left without the skills to adequately understand, engage with and lead our teams. This inevitably has a negative effect on our teams and this effect is multiplied as you scale.

    What if we could reach into our toolbox that we use to understand technical problems – software architecture and distributed systems theory – to help us understand our teams? Could we learn to better manage people through this metaphor? We will explore the dynamics of teams and how they map to our understanding of distributed systems. Using this understanding we can apply distributed systems theory to help unpick some of the dynamics of our teams and how to optimise them for scale.

    From communication to culture, we will break down the components of our distributed system and see what makes it tick using things like CAP Theorem and the 8 Fallacies of Distributed Systems. You will walk away with some tools to help understand your team, and set yourself up for successful scaling.

16:10

    Afternoon tea - 30 mins

16:40
  • Added to My Schedule
    keyboard_arrow_down
    Larene Le Gassick

    Larene Le Gassick - Full Stack Accessibility, and the Business Case for Inclusion

    schedule  04:40 - 05:30 PM place Argyle Ballroom star_halfRate

    Hey, yep, Hi — it’s me again! Your friendly neighbourhood accessibility advocate.In this talk, I’m gonna take a break from aria-labels, alt-tags, and screen-reader demos.

    Don't get me wrong, that stuff is still important and needs to be shared as widely as possible, but, you see, I seem to have uncovered bigger problems. One of them is that basic human rights is hard to assign story points to, and we all know what happens to un-estimated stories during Sprint Planning!

    There seems to be a bit of a misconception that the responsibility of accessibility falls on the shoulders of the front-end engineer or UX designer. In reality, true accessibility, and inclusivity, goes much deeper than text size and colour contrast.

    In this talk, I’m going to show you how accessibility helps you print money. Nope, we’re not going to launch a new cryptocurrency, but you are leaving money on the table by locking potential customers out of your product.

    I am going to talk numbers - how measurable and tangible returns can be made from an investment in accessibility and inclusion. Plus how to think about accessibility at every layer of your stack and how to build it into your workplace culture.

17:35
18:35

    Reception - 15 mins

YOW! Perth 2019 Day 2

Thu, Sep 5
Timezone: Australia/Perth (AWST)
08:00

    Registration - 45 mins

08:45

    Introduction - 15 mins

09:00
10:00

    Morning tea - 30 mins

10:30
11:25
12:15

    Lunch - 75 mins

13:30
14:25
  • Added to My Schedule
    keyboard_arrow_down
    Bernd Schiffer

    Bernd Schiffer - Sustainable pace – The forgotten Agile principle

    schedule  02:25 - 03:15 PM place Argyle Ballroom people 230 Interested star_halfRate

    Even if organisations try to follow most of the Agile values and principles, they most often neglect sustainable pace as a substantial part of being Agile. Unhappy, stressed out, overworked and exhausted people are the result. And it's getting worse: Australians worked on average an extra 6 hours per week in 2018, an increase of 1.4 hours since 2016.

    It makes a difference to be aware of what unsustainable pace looks like; why organisations insist on doing it, even though it doesn't make sense economically; what the causes and effects are; how bad the situation really is; and how an effort to achieve sustainable pace could pay off big time. Agility is not achieved by organisations because of working unsustainably, but—on the contrary!—because of striving towards sustainable pace.

    Sprint after sprint after sprint? Burning the midnight oil? Competitive company culture? Always available thanks to tech? No focus thanks to distractions? It's a trap to think that this is good or necessary. It is not. Treating sustainable pace as a first principle in an Agile context again wins in the long run over any attempts to taking short-cuts aiming for short-termed gains.

15:15

    Afternoon tea - 30 mins

15:45
16:40
17:30

    Reception - 30 mins

YOW! Perth 2019 Day 2

Fri, Sep 6
Timezone: Australia/Perth (AWST)
08:30
  • Added to My Schedule
    keyboard_arrow_down
    Beth Skurrie

    Beth Skurrie - Workshop - Contract Testing Fundamentals with Pact

    schedule  08:30 AM - 04:30 PM place Argyle Ballroom people 2 Interested shopping_cart Reserve Seat star_halfRate

    Microservices have become mainstream now. Writing and deploying small, independent services has many benefits, but on the downside, it increases the number of integration points, which increases the amount of integration testing required. How can we be confident that all our services will work correctly together, without being burdened by increasingly complex and brittle integration tests? Learn how Pact solves this problem by using consumer driven contracts, allowing you to escape Integration Testing Hell and ship your code with speed and confidence.

    This workshop will equip you with the essential knowledge and practical skills to test synchronous and asynchronous APIs with Pact - a tool that implements contract testing - on your next project so you can ditch those lengthly end-to-end tests and deploy faster and with greater confidence.